On May 3rd I had Aorta and Aortic Valve replaced. I was given a prescription of Amiodarone (200 mg). I was to take one daily and my cardiologist would determine when I should come off Amiodarone. I took Amiodarone for 62 days. My cardiologist took several EKGs and Echo’s and determined there was no Afib so I came off Amiodarone. I was doing real well in recovery and finished my cardio rehab. A month later I started to get some shortness of breath and a racing heart beat. We both agreed that I should go back on Amiodarone. I have been on Amiodarone now for 5 days and things really seemed to have gone downhill at this point and I think we made the wrong decision. I really researched Amiodarone and apparently months after you come off the drug that irregular heart beats can happen as well as shortness of breath. Currently I have new issues rapid increase in weight, I am wheezing, I have shortness of breath all the time especially when I try to sleep laying down, I have stomach aches, a new or worsening irregular heartbeat pattern, fast and slow and pounding heartbeats, loss of appetite, dry cough, and heavy head when bending over. I will be seeing my cardiologist in 7 days but feel I should come off Amiodarone now and will call him Tuesday the 6th. My question is do you think I should come off Amiodarone as soon as possible? If a patient does come off Amiodarone how do you treat some of these lingering issues such as racing heart beat and mild shortness of breath?
I am sorry to hear that you have side effects of Amiodarone. When I had AF, I was offered amiodarone, but I did not want to take it. I read that it can have many serious side effects. Especielly I had contraindications for it. I read that the medicine stays in the organ system for weeks after stopping its use. Your wheezing and shortage of breath are alarming. I cannot advice you what to do. Do you have any betablockers at home? Could you change Amiodarone to a betablocker? Be careful.
I was later offered a milder medicine, Multaq. It has milder side effects but also milder effect on heart rhythm. My AF could be cured with a combination of this medicine and electric cardioversion. I used the medicine for one week before and about two months after the cardioversion with a dose of 2x400 mg. Then I wanted to decrease the dose, and I have it now only 200 mg per day. In additon I have atenolol. And I have no atrial fibrillation now.
I too have rejected taking the higher power arrhythmia drugs, Flecinide up to Amiodarone. Now my cardiologist says my AFib most likely will not respond to those drugs, I have been placed in the "live with it" using "rate control" (Beta Blocker) and "clot control) (Warfarin). My symptoms are relatively mild, and my resting HR is usually under 80. I have used Propafenone (Rhythmol) following electrocardioversions and have held NSR for up to 18 months, but that no longer works.
Not sure what help the above is. My advice is follow the doctor directions, don't start/stop any drugs without the doctor's approval. Maybe one of the less drugs like Flecinide (sp?) and Multaq may be a workable alternative to Amiodarone.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.